Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

August 26, 2021Webster County, West Virginia

NWS Charleston, WV issued this special weather statement at Aug 26, 2021, 4:11 PM EDT for Webster County, West Virginia. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2021, 4:11 PM EDT (20:11 UTC)
Expired
Aug 26, 2021, 5:15 PM EDT
In force
64 min
Issued by
NWS Charleston, WV
Hail
0.00 in
Wind
30

County Webster County, WV

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 499 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
499 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

819 
WWUS81 KRLX 262011
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
411 PM EDT Thu Aug 26 2021
 
WVZ521-522-262115-
Southeast Webster WV-Northwest Webster WV-
411 PM EDT Thu Aug 26 2021

...Downpours impact portions of central Webster County through 515 
PM EDT...

At 408 PM EDT, Doppler radar was tracking thunderstorms with heavy 
rainfall near Camden-On-gauley, or near Webster Springs, moving 
north at 10 mph.

HAZARD...Heavy rainfall and cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Heavy rainfall will cause rapid rises on small streams and 
         creeks. Ponding of water in low lying areas could be a 
         problem.

Locations impacted include...
Webster Springs, Addison (Webster Springs), Camden-On-gauley, Camden
On Gauley, Cowen and Upper Glade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

&&

LAT...LON 3833 8049 3837 8060 3856 8043 3854 8032
TIME...MOT...LOC 2008Z 199DEG 11KT 3842 8050 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

30

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 26, 2:05 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 26, 2:05 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
205 PM EDT Thu Aug 26 2021

.SYNOPSIS...
An upper level low keeps a chance of showers and thunderstorms
tonight, mainly over northeast WV. Heat and storm chances
continue as an upper level ridge builds Friday into the weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 1258 PM Thursday...

An upper level low will continue to drift eastward across the
area this afternoon and tonight. This will help to enhance
precipitation chances. With this feature drifting across, will
keep slight chances of precipitation tonight across the central
and northern counties, with the best chances in the northeastern
counties.

Some mid level dry air will move into the western counties on
Friday, so best chance of showers and thunderstorms Friday
afternoon and evening should be over northeastern West Virginia
and the mountains.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 205 PM Thursday...

A ridge of high pressure continues to build over the area on
Saturday. The ridge will remain in control through Sunday, though it
gradually begins to recede. Very warm, moist air continues to flow
into the area which will maintain chances for diurnally driven
showers and thunderstorms each day. While severe weather is not
expected at this time, a few storms could produce strong
downdrafts. Slow moving storms with heavy rainfall may also
lead to some localized flooding.

Temperatures will be hot during the weekend with highs in the upper
80s to mid 90s in the lowlands and mid 70s to upper 80s in the
mountains. The heat index is expected to climb into the mid to
upper 90s in the lowlands both days, with some locations
possibly reaching around 100.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 120 PM Thursday...

Going into the new work week, ridging continues to weaken as an
upper level trough develops to the north and pushes a cold front
towards the area. From Tuesday on, the remainder of the period
becomes more uncertain, especially with respect to the track of
a tropical system (tropical depression nine). Both the GFS and
ECMWF indicate the system may move inland from the Gulf early
in the week and then progress northeast towards the area mid
week. Models then show the system merging with the upper level
trough and shifting east late in the long term period. Depending
on timing and track of the system, the aforementioned cold
front could stall just north of the CWA until mid to late week.

Regardless of how things play out, chances for rain and storms
are expected to increase during the week and temperatures trend
back down towards normal.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 100 PM Thursday...

Afternoon cumulus will develop into scattered showers and
thunderstorms for this afternoon and evening, more numerous in
the mountains. Showers and thunderstorms will die down this
evening, but can't rule out a couple of storms during the
overnight hours, especially over northeastern WV. Areas that
receive rainfall today will develop dense fog tonight.

A cumulus deck will form again on Friday.

Light winds can be expected outside of thunderstorms.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing of showers and thunderstorms could
vary. TAFs may need amended where confidence increases on a
direct hit this afternoon and evening.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  M    M    H    H    H    H    H    H    H    H    M    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  M    M    M    H    H    H    H    H    H    H    M    M
EKN CONSISTENCY  H    H    H    H    H    M    H    H    H    M    H    L
PKB CONSISTENCY  M    M    M    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  M    M    M    H    H    H    H    H    H    H    H    M

AFTER 18Z FRIDAY...
IFR valley fog possible each morning through Monday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/JLB
NEAR TERM...RPY
SHORT TERM...JLB
LONG TERM...JLB
AVIATION...RPY
Hazardous weather outlook, Aug 26, 3:54 AM EDT, 12 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
354 AM EDT Thu Aug 26 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
039-040-270800-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-Upshur-Barbour-
354 AM EDT Thu Aug 26 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

Afternoon or evening thunderstorms could be heavy and strong.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

Afternoon heat indices could approach 100 degrees Friday through the
weekend, and afternoon or evening thunderstorms could be strong and
heavy most days Friday into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ003-004-WVZ033-034-515>526-270800-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
354 AM EDT Thu Aug 26 2021

This Hazardous Weather Outlook is for southwest Virginia, and
the West Virginia mountains.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

Afternoon or evening thunderstorms could be strong and heavy.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

Afternoon or evening thunderstorms could be strong and heavy most
days Friday into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TRM

In the hours before

Special weather statement, Aug 26, 2:00 PM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Charleston WV
200 PM EDT Thu Aug 26 2021

WVZ526-261830-
Southeast Randolph WV-
200 PM EDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of northeastern
Randolph County through 230 PM EDT...

At 200 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Elkins, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Harman, Bowden and Dryfork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3892 7942 3893 7945 3890 7945 3889 7948
      3889 7952 3887 7951 3884 7954 3883 7952
      3881 7953 3880 7951 3878 7951 3874 7959
      3888 7973 3900 7961 3897 7951 3898 7948
      3897 7942 3893 7937
TIME...MOT...LOC 1800Z 230DEG 9KT 3886 7959

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

09
Special weather statement, Aug 26, 2:52 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Charleston WV
252 PM EDT Thu Aug 26 2021

WVZ526-261915-
Southeast Randolph WV-
252 PM EDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of northeastern
Randolph County through 315 PM EDT...

At 248 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Upper Tract, or 15 miles south of Davis, moving
northeast at 20 mph.

HAZARD...Heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Heavy rainfall will cause rapid rises on small streams and
         creeks. Ponding of water in low lying areas could be a
         problem..

Locations impacted include...
Harman and Dryfork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

&&

LAT...LON 3892 7938 3893 7945 3890 7945 3889 7948
      3889 7952 3887 7951 3884 7954 3880 7951
      3878 7951 3876 7954 3895 7957 3898 7952
      3897 7951 3898 7948 3896 7935
TIME...MOT...LOC 1848Z 236DEG 19KT 3891 7943

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

20
Special weather statement, Aug 26, 4:11 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
411 PM EDT Thu Aug 26 2021

WVZ521-522-262115-
Southeast Webster WV-Northwest Webster WV-
411 PM EDT Thu Aug 26 2021

...Downpours impact portions of central Webster County through 515
PM EDT...

At 408 PM EDT, Doppler radar was tracking thunderstorms with heavy
rainfall near Camden-On-gauley, or near Webster Springs, moving
north at 10 mph.

HAZARD...Heavy rainfall and cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Heavy rainfall will cause rapid rises on small streams and
         creeks. Ponding of water in low lying areas could be a
         problem.

Locations impacted include...
Webster Springs, Addison (Webster Springs), Camden-On-gauley, Camden
On Gauley, Cowen and Upper Glade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

&&

LAT...LON 3833 8049 3837 8060 3856 8043 3854 8032
TIME...MOT...LOC 2008Z 199DEG 11KT 3842 8050

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

30

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 2:00 PM EDTSpecial Weather StatementRLXTucker30 min
Aug 26, 2:52 PM EDTSpecial Weather StatementRLXPendleton23 min
Aug 26, 5:53 PM EDTSpecial Weather StatementRLXFayette52 min
Aug 26, 6:20 PM EDTFlash Flood WarningRLXNicholas113 min
Aug 26, 7:53 PM EDTSpecial Weather StatementRLXRaleigh52 min
Aug 26, 5:13 PM EDTSpecial Weather StatementRLXHighland62 min

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.